DYSPNEA or syncope in an ambulatory patient is often attributed to spasm of the coronary arteries or to exertional overloading of the myocardium, and occasionally to changes in the arterial pressure which may occur in pheochromocytoma or hemorrhage.
Similar symptoms are sometimes observed in patients undergoing cardiac catheterization when the catheter tip initiates paroxysms of ectopic ventricular beats. This observation, suggesting a potential mechanism for the acute dyspnea and syncope in ambulatory patients, prompted our study of events associated with ectopic ventricular beats which occur at cardiac catheterization.
Cardiac catheterization was performed on the 35 patients of this study, following intramuscular administration of 50 mg meperidine and 25 mg promethazine. A No. 8 catheter of 71.5 cm length, introduced by percutaneous puncture into the right femoral vein or by cutdown into the right saphenous vein, was advanced into the right atrium and ventricle. Puncture of the atrial septum